Kansas, 2003

Tornadoes and Hail in Kansas, June 22, 2003

June 22, 2003 · NWS TOP · 5 events in 1 county or zone

4 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 22, 2:03 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 22, 2:03 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
303 PM CDT SUN JUN 22 2003

MAIN CHALLENGE AGAIN IS THUNDERSTORM CHANCES TONIGHT.

SCATTERED THUNDERSTORMS IN THE EAST THIS EVENING WITH A CHANCE
EVERYWHERE OVERNIGHT AS MOISTURE AND LOW LEVEL JET GENERATE MORE
THUNDERSTORMS. MONDAY SHOULD BE DRY WITH NEXT ROUND OF ACTIVITY
EXPECTED TUESDAY NIGHT THROUGH THURSDAY NIGHT AS ANOTHER SYSTEM
APPROACHES THE AREA.

TEMPERATURES TO CONTINUE RATHER WARM IN THE 90S THROUGH TUESDAY
BEFORE COOLING INTO THE 80S WEDNESDAY THROUGH NEXT SUNDAY.

DISCUSSION SHORT DUE TO SEVERE WEATHER IN THE AREA.

.TOP...NONE

34
Hazardous weather outlook, Jun 22, 2:49 PM CST, 4 hours 23 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT AND A FEW COULD BE SEVERE.
LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST AGAIN FOR THE LATER HALF OF THE WEEK, BUT
IT IS TOO EARLY AT THIS TIME TO DETERMINE THE POSSIBILITY OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 22, 1:17 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
217 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0213 PM    1 W FAIRVIEW              KS    1.25 INCH HAIL
06/22/03   BROWN
Local storm report, Jun 22, 1:32 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    1 E MORRILL               KS    1.25 INCH HAIL
06/22/03   BROWN
Special weather statement, Jun 22, 1:51 PM CST, 5 hours 21 minutes before
KSZ023>026-038>040-054>060-103>105-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CDT SUN JUN 22 2003

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
#559...

  ATCHISON              JACKSON               POTTAWATOMIE
  LEAVENWORTH           JEFFERSON             SHAWNEE
  WABAUNSEE             WYANDOTTE             JOHNSON
  MIAMI                 LINN

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #559...

  TOPEKA

SEVERE THUNDERSTORM WATCH #559 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  DOUGLAS               OSAGE                 LYON
  FRANKLIN              COFFEY                ANDERSON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #559...

  EMPORIA               OTTAWA                LAWRENCE
Special weather statement, Jun 22, 1:58 PM CST, 5 hours 14 minutes before
KSZ023>026-038>040-054>060-103>105-222300-

SPECIAL WEATHER STATEMENT...CORRECTED FOR COUNTIES REMOVED
NATIONAL WEATHER SERVICE TOPEKA KS
258 PM CDT SUN JUN 22 2003

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
#559...

  JACKSON               POTTAWATOMIE          JEFFERSON
  SHAWNEE               WABAUNSEE

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #559...

  TOPEKA

SEVERE THUNDERSTORM WATCH #559 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  DOUGLAS               OSAGE                 LYON
  FRANKLIN              COFFEY                ANDERSON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #559...

  EMPORIA               OTTAWA                LAWRENCE
Local storm report, Jun 22, 3:48 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 AM    3 SSW WABAUNSEE           KS    1 INCH HAIL
06/22/03   WABAUNSEE                       SPOTTER REPORTED
                                           QUARTER SIZE HAIL

0955 AM    PAXICO                    KS    .75 INCH HAIL
06/22/03   WABAUNSEE

0958 AM    5 SE WESTMORELAND         KS    .88 INCH HAIL
06/22/03   POTTAWATOMIE

1102 AM    EMMETT                    KS    .75 INCH HAIL
06/22/03   POTTAWATOMIE

1142 AM    7 S SOLDIER               KS    .88 INCH HAIL
06/22/03   JACKSON

1157 AM    7 S SOLDIER               KS    1 INCH HAIL
06/22/03   JACKSON

1159 AM    5 NW ST MARYS             KS    .88 INCH HAIL
06/22/03   POTTAWATOMIE

1240 PM    VALLEY FALLS              KS    .88 INCH HAIL
06/22/03   JEFFERSON

0128 PM    2 E OZAWKIE               KS    WIND DAMAGE
06/22/03   JEFFERSON                       LARGE TREES UPROOTED

0212 PM    2 NW FAIRVIEW             KS    1 INCH HAIL
06/22/03   BROWN

0213 PM    1 W FAIRVIEW              KS    1.25 INCH HAIL
06/22/03   BROWN

0215 PM    1 E MORRILL               KS    1.25 INCH HAIL
06/22/03   BROWN
Special weather statement, Jun 22, 3:55 PM CST, 3 hours 17 minutes before
KSZ040-054>056-058-059-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT SUN JUN 22 2003

SEVERE THUNDERSTORM WATCH NUMBER 559 HAS BEEN CANCELED.

SOME COUNTIES NO LONGER IN THE WATCH INCLUDE...

ANDERSON        COFFEY           DOUGLAS
FRANKLIN        LYON             OSAGE

SOME CITIES NO LONGER IN THE WATCH INCLUDE...

EMPORIA         GARNETT          LAWRENCE
OTTAWA

The radar

The Grand Island radar (KUEX), 74 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 hail. Local standard time, as filed.

Tornado, Republic

When
June 22, 7:12 PM CST to 7:13 PM CST
Where
Republic County, 1 mi N of Courtland
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
39.800, -97.900

A tornado touched down in rural areas near Courtland and moved northeast about one half mile and struck a farm before dissipating. Several outbuildings at the farm were damaged.

Tornado, Republic

When
June 22, 7:20 PM CST to 7:22 PM CST
Where
Republic County, 5 mi NE of Courtland
Rating
F0
Path length
1 mi
Path width
75 yd
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
39.833, -97.833

A second tornado touched down northeast of Courtland, moved northeast for a mile and damaged some power poles and power lines before dissipating.

Tornado, Republic

When
June 22, 7:30 PM CST to 7:37 PM CST
Where
Republic County, 4 mi NNE of Courtland
Rating
F1
Path length
3 mi
Path width
150 yd
Property damage
$125,000
Reported by
GENERAL PUBLIC
Coordinates
39.833, -97.867

The third in a series of tornadoes touched down northeast of Courtland and traveled 3 miles and damaged 2 homes before dissipating.

Hail, Republic

When
June 22, 7:58 PM CST
Where
Republic County, 1 mi SE of Republic
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.900, -97.800

Tornado, Republic

When
June 22, 7:58 PM CST to 8:02 PM CST
Where
Republic County, 1 mi SE of Republic
Rating
F1
Path length
2 mi
Path width
150 yd
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
39.900, -97.800

A fourth tornado touched down near Republic and moved northeast for 2 miles and damaged a home before dissipating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364203, 5364204, 5364205, 5364206, 5364207.